Q. I heard there are some new reports of serious side effects with Ozempic. Can you shed some light on this?
A. There have been some new reports of serious stomach side effects which include pancreatitis, intestinal blockage and stomach paralysis associated with GLP-1 inhibitors such as semaglutide (Ozempic) and liraglutide (Victoza) and to a lesser extent with bupropion/naltrexone (Contrave). These findings have raised some concerns about the safety of these medications and they are being monitored closely to decide if there in fact needs to be a black box warning attached to the medication label.
These complications should be taken seriously should you notice them since they can become life threatening very quickly.
You may recall we discussed these medications at great length in the recent months when we delved into managing diabetes and weight loss options. With respect to the side effects of GLP-1 inhibitors, it has been widely known that up to 2% of people taking them for weight loss may experience gastrointestinal side effects. The thought behind this is the mechanism of action of these medications. They work by slowing down the passage of food through the digestive tract and in doing so will help you feel full longer. This may result in the stomach emptying process being slowed down too much and thus resulting in some of these dire consequences.
Now, 2% really doesn’t sound like a huge number but because there are thousands upon thousands of people taking these medications for the profound weight loss seen with them, this number can be staggeringly high. Also, the doses that are commonly being used to help with weight loss are often higher than those used to control blood sugars. In this regard, these side effects will likely be more common with higher doses.
Pancreatitis, an inflammation of the pancreas, is one of the complications that can arise. It can result in severe abdominal pain and tenderness. This is quite serious and may result in the kidneys failing and thus you may require dialysis to help filter the waste from your body. Nearly five of every 1,000 users of semaglutide and eight of every 1,000 users of liraglutide report these findings compared to only one in every 1,000 users of bupropion/naltrexone (Contrave).
Stomach paralysis, as the name implies, does not allow your stomach muscles to move the food very well and the food is left to wreak havoc in your digestive tract. The risk for stomach paralysis is NINE for every 1,000 users for semaglutide and SEVEN for every 100 users for liraglutide compared to three for every 1,000 users for bupropion/naltrexone.
Intestinal blockage occurs when food and/or liquids cannot pass through the digestive system entirely. This results in the lack of nutrients and blood flow to the surrounding tissues which may ultimately lead to tissue death causing serious problems.
These abdominal complications have similar symptoms to be on the lookout for which are;
· Abdominal pain/cramping/bloating
· Loss of appetite
· Fever in some cases
· Feeling full after just a few bites of food
If you are taking any of the above medications, it is important to be mindful of these serious side effects and report them to your healthcare practitioner right away.
While semaglutide, liraglutide and bupropion/naltrexone can be effective for weight loss, it is essential to be aware of the potential gastrointestinal side effects, both common and rare, associated with these medications. Your pharmacist can provide information and guidance on these medications, but it’s always advisable to discuss your options with your healthcare provider to make an informed decision based on your specific health needs and goals. For more information on this or any other health-related topic, contact your pharmacist.